Minnesota, 2019

Hail and Damaging Winds in Minnesota, September 2, 2019

September 2, 2019 · NWS ARX · 5 events in 2 counties and zones

A line of thunderstorms swept across southeast Minnesota during the late evening of September 2nd into the early morning hours of the 3rd. These storms dropped some large hail and also produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms swept across southeast Minnesota during the late evening of September 2nd into the early morning hours of the 3rd. These storms dropped some large hail and also produced damaging winds. The largest hail size reported was nickel sized in Kasson (Dodge County). The automated weather observing equipment at the Rochester airport (Olmsted County) measured a 59 mph wind gust and a tree limb was blown down onto a house in Dodge Center (Dodge County) causing a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 10:08 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 2, 10:08 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1108 PM CDT Mon Sep 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon Sep 2 2019

Early afternoon analysis showed a somewhat diffuse surface boundary
extended west to east across the forecast area, which could trigger
some lighter showers into early evening. Much farther northwest, a
shortwave trough continued to dig southeast into northeast Montana
and northwest North Dakota and had led to a pretty good MCS just
ahead of it. Will need to watch how far north a MUCAPE gradient
builds (current guidance suggests somewhere near the I-94 corridor),
as the MCS should continue east/southeast along it, eventually
reaching the forecast area during the late night/early morning
hours. Plenty of deep layer shear will be present, along with steep
mid-level lapse rates, for a damaging wind and hail threat. However,
fairly strong capping and time of arrival could limit the overall
threat somewhat. That said, do expect a strong low level jet and
moisture transport to get going just ahead of the MCS, which along
with triggering some more convection, could keep the boundary layer
mixed just enough to allow stronger winds to reach the surface. As
is always the case with strong moisture transport, will also need to
watch for a heavy rain and localized flooding threat, especially
with warm cloud depths over 4 km and precipitable water values near
1.75". CAMs do seem to keep the convection fairly progressive moving
through, but will need to watch that a remnant outflow boundary
doesn't serve as a focus for some training storms. The good news is
that the area isn't particularly primed for flash flooding.

A surface cold front will then be moving through behind the MCS
Tuesday morning and could lead to some lingering showers and storms.
In addition, breezy northwesterly winds will persist behind the
front and will begin to usher in some cooler air. That said, high
temperatures Tuesday still look to be in the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon Sep 2 2019

Main forecast concerns in the long term are on chances for showers
and thunderstorms on Thursday.

High pressure builds into the region Tuesday night providing dry and
quiet weather. The pressure gradient over the region Tuesday night
should keep any valley fog development in check. The dry and quiet
weather will persist into Wednesday with the high in control. The
next chance for showers and thunderstorms arrives on Thursday as
a shortwave trough moves through the region in northwest flow
aloft. High pressure then returns Friday into Friday night as
northwest flow continues across the Upper Mississippi River
Valley. Forecast confidence drops considerably going into next
weekend with forecast models showing differing solutions. We
could see rain chances return Saturday into Sunday, especially if
the ECMWF solution holds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Sep 2 2019

The line of convection has sped up as it has approached the area
this evening and now looks like it will move past both airports
very early during the overnight hours. In fact, it could be past
KRST by 03.06Z, but still close enough to include some mention. It
should then move past KLSE by about 03.08Z or so. Expecting MVFR
conditions as the line goes through and for a while behind it
before conditions improve back to VFR by about the middle of the
morning. Gusty southwest winds ahead of an approaching cold front
will go around to the west and continue to be gusty through the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CJA
LONG TERM...Wetenkamp
AVIATION...04
Hazardous weather outlook, Sep 2, 3:03 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Mon Sep 2 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are looking likely after midnight with the
greatest threat generally along and north of Interstate 90.
Hazards include damaging winds, large hail, and possibly heavy
rain which could lead to localized flooding. Main threat time
looks to be between 1 AM and 6 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms may be on going early Tuesday morning. A few could be
severe with damaging winds and locally heavy rain.

Thunderstorms a possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Due to the storms impacting the area overnight, widespread
spotter activation is not expected. Reports of wind damage and
heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 2, 10:12 PM CST, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1112 PM CDT Mon Sep 2 2019

MNZ079-086>088-WIZ032-033-030515-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Trempealeau-
1112 PM CDT Mon Sep 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
OLMSTED...WABASHA...DODGE...BUFFALO AND NORTHWESTERN TREMPEALEAU
COUNTIES...

At 1110 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Rice Lake to 6 miles northeast of Elmwood
to near Wanamingo to near Waseca. Movement was east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Mazeppa around 1135 PM CDT.
  Oronoco around 1140 PM CDT.
  Claremont around 1150 PM CDT.
  Dodge Center, Plainview and Strum around 1200 AM CDT.
  Hayfield around 1205 AM CDT.
  Osseo around 1210 AM CDT.

Other locations impacted by these storms include Potsdam, Chimney
Rock, Hidden Meadows R V Park, Kings Park, Oxbow Park, and Theilman.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4460 9200
      4460 9117 4410 9183 4384 9269 4392 9305
TIME...MOT...LOC 0410Z 288DEG 39KT 4547 9179 4483 9204 4436 9287 4411
9359

Rieck
Special weather statement, Sep 2, 10:53 PM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 PM CDT Mon Sep 2 2019

MNZ079-087-088-WIZ017-029-032>034-042-030545-
Wabasha-Olmsted-Winona-Buffalo-Jackson-Taylor-Trempealeau-Clark-
Monroe-
1153 PM CDT Mon Sep 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WINONA...
NORTHERN OLMSTED...WABASHA...BUFFALO...CLARK...JACKSON...TAYLOR...
NORTHWESTERN MONROE AND TREMPEALEAU COUNTIES...

At 1151 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Ladysmith to near
Kellogg to near Oronoco. Movement was east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

These storms will be near...
  Independence around 1210 AM CDT.
  Arcadia around 1220 AM CDT.
  Winona around 1225 AM CDT.
  Black River Falls around 1235 AM CDT.
  Trempealeau and Hatfield around 1240 AM CDT.

Other locations impacted by these storms include Franklin, Polley,
and Atwood

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and central, north central and west central
Wisconsin.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4425 9032 4408 9092 4407 9129 4400 9134
      4398 9268 4418 9268 4419 9255 4424 9255
      4443 9217 4441 9208 4448 9206 4460 9182
      4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 0451Z 275DEG 55KT 4553 9094 4489 9115 4438 9177 4428
9206 4416 9246

Rieck

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
September 2, 11:03 PM CST
Where
Dodge County, Mantorville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.070, -92.750

Thunderstorm Wind, Dodge

When
September 2, 11:10 PM CST
Where
Dodge County, Dodge Center
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.030, -92.850

In Dodge Center, a tree limb was blown down onto a house causing a power outage.

Hail, Dodge

When
September 2, 11:16 PM CST
Where
Dodge County, Kasson
Measured
0.88 in hail
Reported by
Public
Coordinates
44.030, -92.750

Thunderstorm Wind, Olmsted

When
September 2, 11:23 PM CST
Where
Olmsted County, 1 mi W of Judge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.900, -92.490

The automated weather observing equipment at the Rochester airport measured a wind gust of 59 mph.

Hail, Olmsted

When
September 2, 11:34 PM CST
Where
Olmsted County, 0.85 mi NW of Stewartville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.860, -92.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853016, 853029, 853017, 853018, 853019.